{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,4,4]],"date-time":"2026-04-04T19:10:41Z","timestamp":1775329841972,"version":"3.50.1"},"reference-count":11,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2018,9,30]]},"abstract":"<jats:p>A 78-year-old man with a history of severe aortic stenosis presented with confusion, irregular behaviour and dyspnoea 8 days following transcatheter aortic valve replacement. His exam was consistent with a heart failure exacerbation and he had elevated aminotransferases, bilirubin and prothrombin time suggestive of shock liver. A CT head scan demonstrated a subacute large left temporoparietal infarction. His aminotransferase and prothrombin time levels normalised with diuresis, but his indirect bilirubin remained elevated and he developed anaemia and thrombocytopenia consistent with a haemolytic anaemia. A transthoracic echocardiogram demonstrated a paravalvular leak. His thrombocytopenia continued to worsen prompting testing for antibodies against heparin-PF4 complexes which was positive. A serotonin release assay later returned positive, confirming the diagnosis of heparin-induced thrombocytopenia. This case illustrates that the presence of haemolytic anaemia does not necessarily exclude other causes of thrombocytopenia that may occur concurrently.<\/jats:p>","DOI":"10.1136\/bcr-2017-224069","type":"journal-article","created":{"date-parts":[[2018,10,21]],"date-time":"2018-10-21T09:04:21Z","timestamp":1540112661000},"page":"bcr-2017-224069","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":1,"title":["Concurrent mechanical haemolytic anaemia and heparin-induced thrombocytopenia following transcatheter aortic valve replacement"],"prefix":"10.1136","volume":"2018","author":[{"given":"Nathan W","family":"Furukawa","sequence":"first","affiliation":[{"name":"Adult Inpatient Medical Services, Presbyterian Hospital, Albuquerque, New Mexico, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Fernando M","family":"Jumalon","sequence":"additional","affiliation":[{"name":"Adult Inpatient Medical Services, Presbyterian Hospital, Albuquerque, New Mexico, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Daniel B","family":"Friedman","sequence":"additional","affiliation":[{"name":"Presbyterian Heart Group, Presbyterian Hospital, Albuquerque, New Mexico, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Linda R","family":"Kelly","sequence":"additional","affiliation":[{"name":"Department of Pharmacy, Presbyterian Hospital, Albuquerque, New Mexico, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2018,10,21]]},"reference":[{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.1","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMoa1103510"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.2","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMoa1514616"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.3","doi-asserted-by":"publisher","DOI":"10.1016\/j.jacc.2015.12.059"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.4","doi-asserted-by":"crossref","first-page":"1244","DOI":"10.1016\/j.amjcard.2016.07.045","article-title":"Frequency and Effect of Access-Related Vascular Injury and Subsequent Vascular Intervention After Transcatheter Aortic Valve Replacement","volume":"118","author":"Dencker","year":"2016","journal-title":"Am J Cardiol"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.5","doi-asserted-by":"publisher","DOI":"10.1016\/j.jacc.2012.08.1039"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.6","doi-asserted-by":"crossref","first-page":"1574","DOI":"10.1016\/j.amjcard.2015.02.059","article-title":"Incidence and risk factors of hemolysis after transcatheter aortic valve implantation with a balloon-expandable valve","volume":"115","author":"Laflamme","year":"2015","journal-title":"Am J Cardiol"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.7","doi-asserted-by":"publisher","DOI":"10.1093\/eurheartj\/ehu082"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.8","doi-asserted-by":"publisher","DOI":"10.1182\/blood-2016-11-709873"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.9","doi-asserted-by":"crossref","first-page":"2099","DOI":"10.1111\/jth.13813","article-title":"Autoimmune heparin-induced thrombocytopenia","volume":"15","author":"Greinacher","year":"2017","journal-title":"J Thromb Haemost"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.10","doi-asserted-by":"crossref","first-page":"300","DOI":"10.1016\/j.amjcard.2017.04.028","article-title":"Incidence and outcomes of heparin-induced thrombocytopenia in patients undergoing transcatheter aortic valve replacement","volume":"120","author":"Telila","year":"2017","journal-title":"Am J Cardiol"},{"key":"2025082800152076000_2018.oct19_1.bcr-2017-224069.11","doi-asserted-by":"publisher","DOI":"10.1136\/bmj.d7769"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-224069","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T07:15:29Z","timestamp":1756365329000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-224069"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2018,10,21]]},"references-count":11,"alternative-id":["10.1136\/bcr-2017-224069"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-224069","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2018,10,21]]}}}